Format

Send to

Choose Destination
Hypertension. 2009 Sep;54(3):516-23. doi: 10.1161/HYPERTENSIONAHA.109.134197. Epub 2009 Jul 6.

Dipeptidyl peptidase-IV inhibitor use associated with increased risk of ACE inhibitor-associated angioedema.

Author information

1
Division of Clinical Pharmacology, Vanderbilt University School of Medicine, Nashville, TN 37232-6602, USA. nancy.j.brown@vanderbilt.edu

Abstract

Dipeptidyl peptidase-IV (DPP-IV) inhibitors decrease degradation of the incretins. DPP-IV inhibitors also decrease degradation of peptides, such as substance P, that may be involved in the pathogenesis of angiotensin-converting enzyme (ACE) inhibitor-associated angioedema. This study tested the hypothesis that DPP-IV inhibition affects risk of clinical angioedema, by comparing the incidence of angioedema in patients treated with the DPP-IV inhibitor vildagliptin versus those treated with comparator in Phase III randomized clinical trials. Prospectively defined angioedema-related events were adjudicated in a blinded fashion by an internal medicine adjudication committee and expert reviewer. Concurrent ACE inhibitor or angiotensin receptor blocker exposure was ascertained from case report forms. Study drug exposure was ascertained from unblinded data from phase III studies. Odds ratios and 95% confidence intervals comparing angioedema risk in vildagliptin-treated and comparator-treated patients were calculated for the overall population and for patients taking ACE inhibitors or angiotensin receptor blockers, using both an analysis of pooled data and a meta-analysis (Peto method). Overall, there was no association between vildagliptin use and angioedema. Among individuals taking an ACE inhibitor, however, vildagliptin use was associated with an increased risk of angioedema (14 confirmed cases among 2754 vildagliptin users versus 1 case among 1819 comparator users: odds ratio 4.57 [95% confidence interval 1.57 to 13.28]) in the meta-analysis. Vildagliptin use may be associated with increased risk of angioedema among patients taking ACE inhibitors, although absolute risk is small. Physicians confronted with angioedema in a patient taking an ACE inhibitor and DPP-IV inhibitor should consider this possible drug-drug interaction.

[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Atypon Icon for PubMed Central
Loading ...
Support Center